Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Stress related anxiety, had HCG diet with B12 injection. Sudden palpitations, hypertension, tachycardia, sweating. Does HCG diet cause hyperthyroidism ?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 297 Questions
I am a 35 yo, white, F, 5'0", 141 lbs, in good general health, + HX of stress related anxiety, only medication is Seasonique. I completed a 6wk course of HCG (bioidentical hormone infused with Vit B12) self injection diet under physician supervision and lost 23lbs. The diet was not as extreme as I have read online. The last injection was mid Sept. Later in Oct. I had a sudden onset of hypertension and tachycardia which continues intermittently still. Other symptoms: palpitations which wake me while sleeping, slight headache off and on, difficulty getting to sleep before 2 am I am just not tired or sleepy, I am either hot or cold, sweating more than usual but not profusely, irritability/quick to anger, face can be radiating heat while my hands may be freezing, increased urge to eat at night while no true hunger during the day. No chest pain or discomfort, no goiter, no weight loss/gain, no hand tremor. My PCP ran a CBC, CMP, TSH and T4 which were all WNL. The TSH was more toward the lower end of normal. T3 was elevated 3 points above the high range and T3 uptake was low just by 1 point below the low range. Resting EKG was normal. + Fam HX of both cardiac and thyroid (hypo not hyper) problems. My PCP wants to refer me to a cardiologist, however, I don't feel that this is cardiac related primarily. I feel there is an underlying condition triggering the sudden hypertension and tachycardia. I realize that stress related anxiety can play havoc on the body but I have suffered way worse stress than currently in my life and never had any of the symptoms I described above. #1 Where should I go from here? #2 Is there any real evidence suggesting that the HCG diet can cause hyperthyroidism? #3 Could I just be experiencing the early start of hyperthyroidism?
Posted Mon, 30 Apr 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. V. Kumaravel 23 hours later

I do understand that you have been treated with HCG diet and lost around 23 lbs of weight. Your concern now seems to be related to palpitation, hypertension, tachycardia, headache, sweating and irritability.

HCG very closely mimics TSH (Thyroid stimulating hormone). It is possible that your HCG can act on your thyroid gland to secrete more thyroxine. In such case you can have features of Hyperthyroidism. It is self limiting disease and will resolve by itself and you need not be worried.

It is unlikely to be related to early stage of Hyperthyroidism as your TSH is normal, but I would suggest you to repeat the Free T4, Free T3 and TSH after 6 weeks to confirm your thyroid status.

It is also worth measuring your gonadal hormones like FSH, since early perimenopause also can cause these features and in such case you may require hormone replacement.

Anxiety per se can cause all the features that you have mentioned. Anxiolytic drugs and Beta blocker drugs in consult with your Primary Care Physician can help reduce your problem.

I will be available to answer you follow up queries, if any.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor